Indiana, 2015

Tornadoes and Damaging Winds in Indiana, December 23, 2015

December 23, 2015 · NWS IND · 29 events in 17 counties and zones

Thunderstorms developed ahead of a cold front during the afternoon of December 23rd. These storms brought a few tornadoes, straight-line damaging wind reports, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$313,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed ahead of a cold front during the afternoon of December 23rd. These storms brought a few tornadoes, straight-line damaging wind reports, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 23, 2:08 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 23, 2:08 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
208 PM EST WED DEC 23 2015

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 208 PM EST WED DEC 23 2015

A STRONG LOW PRESSURE SYSTEM OVER MISSOURI WILL PUSH NORTHEAST
TOWARD THE GREAT LAKES TONIGHT AND SWEEP SHOWERS AND PERHAPS A
THUNDERSTORM ACROSS CENTRAL INDIANA AS A COLD FRONT PUSH ACROSS
THE STATE.

WEAK HIGH PRESSURE IS EXPECTED TO ARRIVE IN CENTRAL INDIANA IN
THE WAKE OF THE FRONT...RESULTING IN DRY AND MILD WEATHER ON
CHRISTMAS.

ON FRIDAY NIGHT AND SATURDAY...A WARM FRONT IS EXPECTED TO PUSH
NORTH INTO SOUTHERN INDIANA. THIS ALONG WITH LOW PRESSURE
DEVELOPING IN THE SOUTHERN PLAINS WILL RESULT IN WET WEATHER THIS
WEEKEND...PERHAPS WITH SOME HEAVY RAINS. THE ACTIVE AND WET
WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK AS THE WARM FRONT
STALLS AND LOW PRESSURE OVER THE SOUTHERN PLAINS SLOWLY PUSHES
TOWARD THE OHIO VALLEY.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 208 PM EST WED DEC 23 2015

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS STRONG LOW PRESSURE IN
PLACE ACROSS NORTHERN MISSOURI. A WARM FRONT WAS FOUND ACROSS
NORTHERN ILLINOIS AND SOUTHERN MICHIGAN AS INDIANA WAS WITHING THE
WARM SECTOR WITH SOUTH TO SOUTHEAST SURFACE WINDS. DEW POINT TEMPS
WERE IN THE VERY MOIST 60S ALONG WITH TEMPS IN THE 60S AS WELL.
RADAR SHOWS A BAND OF THUNDERSTORMS OVER PADUCAH/S
AREA...PROGRESSING NORTHEAST WITHIN THE FLOW. AN INITIAL WAVE OF
SHOWERS NEAR THE WABASH RIVER WAS ALSO PUSHING NORTHEAST...BUT
BECOMING LESS ORGANIZED AS IT PROGRESSED.

MAIN FORECAST CHALLENGE WILL BE POPS. RAPID REFRESH PROGRESSES THE
SECOND WAVE OF SHOWERS AND STORMS ACROSS CENTRAL INDIANA DURING
THE 20Z-02Z TIME FRAME. RADAR MOSAICS SHOW LITTLE IN THE WAKE OF
THE WAVE...WITH DRY AIR INTRUDING INTO THE SYSTEM ACROSS WESTERN
MISSOURI AND WESTERN ARKANSAS WHERE DEW POINTS FALL INTO THE 30S.
MODELS SUGGEST BEST FORCING MOVES THROUGH AROUND 00Z ACROSS THE
FORECAST AREA ASSOCIATED WITH THE SHORT WAVE ALOFT. FORECAST
SOUNDINGS SHOW A VERY SATURATED COLUMN ACROSS THE AREA NEAR
00Z...WITH GOOD SUBSIDENCE AND DRYING PRESENT BY 06Z. THUS WILL
FOCUS CATAGORIAL POPS AS THE BEST FORCING MOVES THROUGH THE
AREA...BETWEEN 20Z AND 03Z...AND TREND LOWER FROM THERE. SEVERE
THREAT THIS AFTERNOON AND EARLY EVENING CANNOT BE RULED OUT AS
FAVORABLE SHEAR CONDITIONS CONTINUE TO EXISTS...HOWEVER CAPE AND
INSTABILITY APPEAR LIMITED...PARTICULARLY AS THE AFTERNOON
PROGRESSES.

AS FOR TEMPS WILL STICK CLOSE TO A BLEND AS COLDER AIR IS EXPECTED
TO ARRIVE IN THE WAKE OF THE COLD FRONT BUT PRESSURE GRADIENT IS
EXPECTED TO CONTINUE MIXING.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 208 PM EST WED DEC 23 2015

THIS PERIOD LOOKS TO BE DEFINED BY TWO WEATHER FEATURES. DRY
WEATHER INITALLY FOLLOWED BY VERY WET WEATHER BEGINNING ON FRIDAY
NIGHT AND SATURDAY. THUS THE FOCUS WILL BE ON TEMPS INITIALLY
FOLLOWED BY POPS.

GFS AND NAM SUGGEST WEAK SURFACE HIGH PRESSURE SLOWLY PUSHING
ACROSS INDIANA AND THE SOUTHERN GREAT LAKES. FORECAST SOUNDINGS
THROUGH CHRISTMAS DAY SHOW A DRY SOUNDING AS SOUTHWEST FLOW ALOFT
PERSISTS. LITTLE IN THE WAY OF UPPER SUPPORT AVAILABLE. HOWEVER A
MODERATE BAROCLINIC ZONE APPEARS TO REMAIN IN PLACE ACROSS THE
AREA THROUGH CHRISTMAS. THUS WILL EXPECTED MAINLY SOME HIGH
PASSING CLOUDS AMID THE QUICK SOUTHWEST FLOW ALOFT...AND USE A
BLEND ON TEMPS...WHICH WILL REMAIN WELL ABOVE NORMAL THROUGH
CHRISTMAS.

ON SATURDAY NIGHT AS SURFACE HIGH PRESSURE DRIFTS EAST TO WESTERN
NEW YORK..NORTHEASTERLY SURFACE FLOW DEVELOPS AS A WARM FRONT
APPROACHES FROM THE SOUTH. THIS RESULTS IN STRENGTHENING OF THE
BAROCLINC ZONE ACROSS INDIANA...STRENGTHENING THE WARM FRONTAL
BOUNDARY. FORECAST SOUNDINGS ON SATURDAY NIGHT SHOW GOOD
SATURATION BY 06Z SAT IN THE LOWER LEVELS AMID STRONG WARM AIR
ADVECTION AND OVERRUNNING. BY 18Z SAT FORECAST SOUNDINGS SHOW
DEEP SATURATION THROUGH THE COLUMN AS THE WARM FRONT ACROSS
INDIANA IS EXPECTED TO AMPLIFY. FORECAST SOUNDINGS SOAR TO 1.50
WHICH IS PRETTY HIGH FOR THIS TIME OF THE YEAR. LITTLE FORCING
APPEARS IN PLACE ALOFT...HOWEVER THE 300K GFS ISENTROPIC SURFACE
SHOW VERY STRONG UPGLIDE...WITH SPECIFIC HUMIDITIES IN THE RANGE
OF 6-8 G/KG...AGAIN...VERY HIGH FOR THIS TIME OF YEAR. THUS WILL
TREND POPS ON FRIDAY NIGHT AND SATURDAY HIGHER THAN MAVMOS...WITH
CATEGORICAL ON SATURDAY...MAYBE EVEN A HEAVY RAIN MENTION. GIVEN
OUR EXPECTED CLOUDS AND RAIN WILL TREND LOWS WARMER THAN MAVMOS
AND HIGHS COOLER. FLASH FLOOD GUIDANCE HAS 3 HOUR VALUES NEAR 2
INCHES AND 6 HOUR VALUES NEAR 3 INCHES. ALTHOUGH THESE SHORT TERM VALUES
ARE UNLIKELY TO BE REACHED IN THOSE TIME FRAMES...THEY MAY BE
REACHED OVER MUCH LONGER TIME FRAMES INTO NEXT WEEK. FLOODING
WILL BECOME MORE OF CONCERN AS THIS EVENT PLAYS OUT INTO NEXT
WEEK.

&&

.LONG TERM /SATURDAY THROUGH TODAY/...
ISSUED AT 342 AM EST WED DEC 23 2015

MODELS CONTINUE TO ADVERTISE AN EXTREMELY STRONG BAROCLINIC ZONE IN
PLACE ACROSS THE REGION OVER THE WEEKEND AND INTO EARLY NEXT
WEEK...WITH POTENTIAL FOR SIGNIFICANT MOISTURE ADVECTION INTO THE
FRONTAL ZONE ON A PERSISTENT 40 TO 50 KT LOW LEVEL JET THROUGHOUT
THE WEEKEND. THIS WOULD SET THE STAGE FOR MULTIPLE ROUNDS OF
POTENTIALLY HEAVY RAINFALL. EVEN WITH MODEL TENDENCIES TO BE OVERLY
AGGRESSIVE WITH MOISTURE TRANSPORT...MODEL PRECIPITABLE WATER VALUES
WOULD BE EXTREMELY ANOMALOUSLY HIGH CLIMATOLOGICALLY SPEAKING...99TH
PERCENTILE OR GREATER...NEARING THE MAXIMUM EXPECTED VALUE FOR THE
TIME OF YEAR.

INSTABILITY INDICES SUGGEST AT LEAST A CHANCE OF THUNDER IS MERITED
ACROSS AT LEAST SOME PORTION OF CENTRAL INDIANA SATURDAY THROUGH
MONDAY.

MODEL BLENDED FORECASTS SHOW POTENTIAL FOR 3 TO 5 INCHES OF RAINFALL
DURING THE HOLIDAY WEEKEND...WITH AREAS OF 5 PLUS POSSIBLE. THIS
COULD BE HEAVILY IMPACTED BY THE POSITION OF THE FRONTAL ZONE...AND
SIGNIFICANT UNCERTAINTY REMAINS WITH REGARD TO THAT.

NONETHELESS...EVEN WITH THE AREA HAVING BEEN BELOW NORMAL ON
PRECIPITATION FOR THE LAST 5 MONTHS OR SO...THE DECREASED ACTIVITY
OF VEGETATION DURING THE COOL SEASON...ALONG WITH THE POTENTIAL
DURATION AND INTENSITY OF RAINFALL WILL PRESENT A POTENTIALLY
SIGNIFICANT FLOOD THREAT ACROSS THE REGION.

&&

.AVIATION /DISCUSSION FOR 231800Z TAFS/...

ISSUED AT 1151 AM EST WED DEC 23 2015

WINDS 19020G30KTS ON AVERAGE BECOME 24020G30KTS AFTER 240300Z WILL
BE ONE CONCERN. THUNDERSTORMS GUSTING TO NEAR 50 KTS AND ISOLATED
TORNADOES ALSO POSSIBLE THROUGH 232300Z.

DECKS WILL BE AT OR BELOW 3000 FT AND MAINLY BELOW 2000 FT UNTIL
COLD FRONT PASSES 03Z-05Z. VISIBILITY WILL BE P6SM. IFR DECKS AND
VISIBILITY WILL OCCUR DURING THUNDERSTORMS.

ALL THIS THE RESULT OF STRONG LOW PRESSURE TRACKING FROM EASTERN
KANSAS NORTHEAST TO THE UPPER GREAT LAKES DURING THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM...NIELD
AVIATION...TUCEK
Hazardous weather outlook, Dec 23, 4:43 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 AM EST WED DEC 23 2015

INZ021-028>031-035>049-051>057-060>065-067>072-240945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
443 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS.

HAZARDS: DAMAGING WINDS. LARGE HAIL. ISOLATED TORNADOES.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

TIMING: 2 TO 10 PM.

DISCUSSION: A STRONG STORM SYSTEM WILL PUSH A COLD FRONT ACROSS
CENTRAL INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: MORE RAIN AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY AND THE THREAT FOR RIVER FLOODING WILL INCREASE.

DISCUSSION: ANOTHER STRONG SYSTEM IS EXPECTED THIS WEEKEND.
HEAVY RAIN FROM RECENT SYSTEMS...AND LATER ONES MAY LEAD TO
FLOODING. CENTRAL INDIANA WILL FINISH OUT THE YEAR IN A WARM AND
ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Special weather statement, Dec 23, 12:25 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1225 PM EST WED DEC 23 2015

INZ028-029-035-036-043-044-051-231745-
PARKE-FOUNTAIN-MONTGOMERY-WARREN-TIPPECANOE-VERMILLION-VIGO-
1225 PM EST WED DEC 23 2015

...SHOWERS WITH WIND GUSTS TO 40 MPH WILL AFFECT NORTHWESTERN
VIGO...VERMILLION...PARKE... TIPPECANOE...WESTERN
MONTGOMERY...FOUNTAIN AND WARREN COUNTIES...

AT 1222 PM EST...SHOWERS WERE IN EASTERN ILLINOIS FROM DANVILLE TO
PARIS...OR 17 MILES WEST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 60
MPH.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...TERRE HAUTE...WEST LAFAYETTE...CLINTON...COVINGTON...
ROCKVILLE...VEEDERSBURG...WILLIAMSPORT...NEWPORT...ATTICA...WEST
TERRE HAUTE...SHADELAND...FAIRVIEW PARK...BATTLE GROUND...
PRAIRIETON...PRAIRIE CREEK...CAYUGA...MONTEZUMA...WAYNETOWN AND
LINDEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 170 AND 184.
 INTERSTATE 70 BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 31.

LAT...LON 3934 8758 3935 8753 4047 8752 4048 8709
      4056 8709 4056 8670 3961 8719 3926 8756
      3926 8759
TIME...MOT...LOC 1722Z 234DEG 52KT 3999 8722

DRT
Special weather statement, Dec 23, 1:20 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 PM EST WED DEC 23 2015

INZ047-048-054-055-062-063-231900-
MARION IN-HANCOCK IN-JOHNSON IN-MORGAN IN-BROWN IN-MONROE IN-
120 PM EST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN BROWN...
WESTERN HANCOCK...NORTHWESTERN JOHNSON...EASTERN MORGAN AND
NORTHEASTERN MONROE COUNTIES UNTIL 200 PM EST...

AT 120 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARTINSVILLE...OR 15 MILES NORTHEAST OF BLOOMINGTON...MOVING
NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...LAWRENCE...FRANKLIN...GREENFIELD...BEECH
GROVE...MARTINSVILLE...SPEEDWAY...MOORESVILLE...SOUTHPORT...NEW
WHITELAND...CUMBERLAND...MCCORDSVILLE...WHITELAND...BARGERSVILLE...
FORTVILLE...NEW PALESTINE...MERIDIAN HILLS...BROOKLYN AND WARREN
PARK.

LAT...LON 3970 8588 3970 8595 3962 8595 3924 8632
      3933 8652 3992 8615 3995 8563
TIME...MOT...LOC 1820Z 213DEG 62KT 3936 8636

DRT

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
December 23, 2:12 PM EST
Where
Knox County, 0.63 mi E of St Thomas
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.580, -87.538

A semi-truck was blown over on Highway 41, north of Decker, due to damaging thunderstorm winds.

Thunderstorm Wind, Knox

When
December 23, 2:26 PM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.780, -87.310

A 60 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Knox

When
December 23, 2:39 PM EST
Where
Knox County, 0.68 mi W of Bicknell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.779, -87.313

A tree was downed across a power line between 9th and 10th Streets on Vigo Street.

Thunderstorm Wind, Greene

When
December 23, 2:40 PM EST
Where
Greene County, 2.95 mi N of Lonetree
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.173, -87.128

Trees were reported down near the intersection of State Route 59 and County Road 100 West due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
December 23, 2:49 PM EST
Where
Daviess County, 1.76 mi ENE of Cumback
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.560, -87.120

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Putnam

When
December 23, 3:05 PM EST
Where
Putnam County, 2.54 mi WSW of Cloverdale
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.500, -86.840

A box trailer was reported to be overturned due to damaging thunderstorm wind gusts. Trees and tree limbs were down too, along with some power outages.

Thunderstorm Wind, Putnam

When
December 23, 3:05 PM EST
Where
Putnam County, 0.76 mi N of Cloverdale
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.531, -86.802

A semi trailer was blown off US Highway 231 at Interstate 70 due to damaging thunderstorm wind gusts. One injury was reported.

Thunderstorm Wind, Morgan

When
December 23, 3:10 PM EST
Where
Morgan County, 3.33 mi SE of Whitaker
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.347, -86.575

A grain bin was blown over, part of a metal roof was detached from a home, and several trees were downed due to damaging thunderstorm wind gusts. This occurred near the intersection of Pocket Hollow and Burnett Roads.

Thunderstorm Wind, Hendricks

When
December 23, 3:25 PM EST
Where
Hendricks County, 0.87 mi SE of Clayton
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.670, -86.520

A barn door was blown in near US Highway 40 and Highway 0 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
December 23, 3:25 PM EST
Where
Hendricks County, 0.71 mi S of Danville
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.760, -86.532

A 61 mph thunderstorm wind gust was measured on the west side of Danville.

Tornado, Johnson

When
December 23, 3:42 PM EST to 3:43 PM EST
Where
Johnson County, 0.85 mi WNW of Critchfield to 0.74 mi NW of Critchfield
Rating
EF1
Path length
0.3 mi
Path width
40 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.606, -86.164

EF-1 tornado damage was observed near Smith Valley Road and State Road 135 with winds estimated at 100 mph. Some siding was stripped off one side of a house. Also, the roof was lifted off the back portion of a business.

Thunderstorm Wind, Marion

When
December 23, 3:45 PM EST
Where
Marion County, Indianapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.780, -86.150

An estimated 60 mph thunderstorm wind gust was observed in Indianapolis.

Thunderstorm Wind, Johnson

When
December 23, 3:47 PM EST
Where
Johnson County, 0.71 mi SW of Critchfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.593, -86.159

Several large tree limbs were downed near the intersection of Olive Branch Road and State Road 135 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
December 23, 3:50 PM EST
Where
Shelby County, 1.74 mi SW of Boggstown
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.550, -85.940

Tree damage to relatively large trees was observed and a roof was blown off a garage on Academy Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
December 23, 3:52 PM EST
Where
Marion County, 0.82 mi E of Acton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.671, -85.954

A semi-truck was blown over on Interstate 74 near mile marker 101 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
December 23, 3:55 PM EST
Where
Jackson County, 0.74 mi NW of Seymour Freeman Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.937, -85.910

A 69 mph thunderstorm wind gust was measured in this location.

Tornado, Hamilton

When
December 23, 3:55 PM EST to 3:57 PM EST
Where
Hamilton County, 3.61 mi SW of Noblesville to 2.91 mi SW of Noblesville
Rating
EF1
Path length
0.7 mi
Path width
140 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.016, -86.072

EF-1 tornado damage was observed near Smith Valley Road and State Road 135 with winds estimated at 107 mph. Tree trunks were snapped, an above ground pool was overturned, a portion of a wooden fence was destroyed, large tree branches were downed, and a few homes sustained roof, siding, garage damage.

Thunderstorm Wind, Hamilton

When
December 23, 4:00 PM EST
Where
Hamilton County, 1.26 mi ENE of College Meadows
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.940, -86.110

Several large tree limbs were downed due to damaging thunderstorm wind gusts. Winds were measured at 58 mph.

Thunderstorm Wind, Madison

When
December 23, 4:10 PM EST
Where
Madison County, 0.87 mi NW of Elwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.280, -85.840

Trees and a flag pole were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
December 23, 4:12 PM EST
Where
Hancock County, 0.69 mi N of Fortville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
39.940, -85.850

A semi truck was blown over due to damaging thunderstorm wind gusts.

Tornado, Decatur

When
December 23, 4:13 PM EST to 4:14 PM EST
Where
Decatur County, 2.21 mi N of Sandusky to 2.27 mi N of Sandusky
Rating
EF1
Path length
0.19 mi
Path width
50 yd
Continued into
Rush, In (IND)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.452, -85.483

EF-1 tornado damage was observed near the Decatur-Rush County line with winds estimated at 105 mph. A barn was destroyed near the location the tornado touched down before heading into Rush County.

Tornado, Rush

When
December 23, 4:14 PM EST to 4:15 PM EST
Where
Rush County, 0.54 mi WNW of Williamstown to 0.42 mi N of Williamstown
Rating
EF1
Path length
0.59 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.453, -85.479

EF-1 tornado damage was observed near the Decatur-Rush County line with winds estimated at 105 mph. Panels were removed from a barn roof and small tree limbs were broken.

Thunderstorm Wind, Rush

When
December 23, 4:15 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.610, -85.450

Power lines were downed in this location due to damaging thunderstorm wind gusts. Power was out for 30 minutes.

Thunderstorm Wind, Madison

When
December 23, 4:20 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.090, -85.690

Trees were downed with thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Rush

When
December 23, 4:20 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Houses were damaged, trees were downed, and there were power outages in Rushville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
December 23, 4:26 PM EST
Where
Rush County, 1.27 mi WSW of Sexton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.690, -85.450

A pole barn was destroyed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
December 23, 4:29 PM EST
Where
Madison County, 0.87 mi SE of Chesterfield
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
40.110, -85.590

Power poles were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
December 23, 4:30 PM EST
Where
Henry County, 0.87 mi SE of Straughn
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.810, -85.290

A 64 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Randolph

When
December 23, 4:54 PM EST
Where
Randolph County, Randolph Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.170, -84.920

Multiple trees and power lines were down due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613410, 607728, 607729, 613420, 607740, 607730, 607731, 607734, 607735, 607736, 613448, 613444, 613424, 607743, 613441, 607744, 613473, 607737, 613426, 607746, 613494, 613497, 607747, 607749, 613427, 613443, 607751, 607752, 607753.